Alert archive / California / Flash Flood Warnings in 2003
Flash Flood Warning 9, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Oct 31, 2003, 7:06 PM PST for Ventura County, California. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 31, 2003, 7:06 PM PST (03:06 UTC)
- Expired
- Oct 31, 2003, 8:15 PM PST
- In force
- 69 min
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Ventura County, CA
The radar
The Los Angeles radar (KVTX), 31 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 00:00Z, 3.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KLOX 010305
FFWLOX
CAC111-010415-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
706 PM PST FRI OCT 31 2003
THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
EASTERN VENTURA COUNTY...SPECIFICALLY IN AND AROUND THE PIRU
FIRE BURN AREA BETWEEN LAKE PIRU AND FILLMORE.
* UNTIL 815 PM PST
* AT 710 PM PST...SULPHUR MOUNTAIN DOPPLER RADAR INDICATED MODERATE
RAIN OVER THE PIRU BURN AREA. RAINFALL RATES HAVE BEEN UP TO ONE
QUARTER INCH PER HOUR...AND ADDITIONAL RAINFALL IS EXPECTED. THE
BURNED GROUND WILL ALLOW FOR RAPID RUNOFF WITH FLASH FLOODING AND
MUDSLIDES LIKELY.
PERSONS LIVING NEAR THE PIRU BURN AREA SHOULD STAY ALERT FOR FLASH
FLOODING AND MUDSLIDES. IN ADDITION...RUNOFF FROM THIS STORM WILL
CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE
CULVERTS IN AND AROUND THE PIRU BURN AREA.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
OXNARD.
LAT...LON 3449 11881 3445 11880 3441 11881 3440 11890
3448 11893
$$
SIRARDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 31, 1:05 PM PST, 6 hours 1 minute earlier.
Area forecast discussion, Oct 31, 1:05 PM PST, 6 hours 1 minute before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 105 PM PST FRI OCT 31 2003 .SHORT TERM...THE MAIN RAIN BAND IS NOW PUSHING THROUGH THE AREA WITH STEADY RAIN HAVING REACHED SBA. EXPECT SHOWERS TO BECOME WIDESPREAD FROM VENTURA COUNTY EAST OVER THE NEXT FEW HOURS, LIKELY MAKING THINGS DAMP FOR THE TRICK OR TREATERS THIS EVENING. THE BACK EDGE OF THE RAIN IS STARTING TO MOVE INTO NWRN SLO COUNTY SO RAIN THERE WILL BECOME MORE SHOWERY. RAINFALL AMOUNTS HAVE BEEN ABOUT AS EXPECTED ALONG THE CENTRAL COAST TODAY, GENERALLY A THIRD OF AN INCH OR LESS. WEVE ALSO HAD SNOW AS LOW AS 4000 FEET IN THE LOCAL MOUNTAINS. PROBABLY NOT TOO MUCH CHANGE IN THAT SNOW LEVEL THROUGH SAT. MESO ETA STILL SHOWS A FAIR AMOUNT OF MOISTURE LINGERING INTO SAT EVENING, THOUGH THE 18Z RUN WASNT QUITE AS BULLISH WITH THE VERTICAL MOSTION FIELDS. I STILL THINK THERES ENOUGH MOISTURE AND DYNAMICS TO WARRANT SOME SHOWER CHANCE THROUGH SAT EVENING, ESPECIALLY IN THE MOUNTAINS. GIVEN THE RAINFALL RATES WEVE SEEN ALONG THE CENTRAL COAST TODAY, THERE IS CERTAINLY CONCERN FOR MUDSLIDES IN THE RECENTLY BURNED AREAS OVERNIGHT TONIGHT. SHOWERS SHOULD COME TO AN END SATURDAY NIGHT OR EARLY SUNDAY MORNING WITH A DRY DAY SUNDAY. THE GFS SHOWS ANOTHER SYSTEM MOVING INTO THE AREA SUNDAY NIGHT AND MONDAY. A CLOSER LOOK AT THE GFS SHOWED THE BULK OF THE ENERGY WITH THIS SYSTEM STAYING MUCH FURTHER NORTH. HOWEVER IT DID INDICATE A LOT OF MOISTURE AND EVEN SOME SOUTHWESTERLY FLOW AHEAD OF IT. CANT SAY IM TOO IMPRESSED WITH IT SO FAR, BUT ITS GOOD ENOUGH TO WARRANT A SLIGHT CHANCE OF SHOWERS. .LONG TERM...SO CAL REMAINS IN A CYCLONIC FLOW PRETTY MUCH ALL OF NEXT WEEK. AT THIS TIME IT LOOKS LIKE THE BEST CHANCES FOR PRECIP ARE EARLY TUESDAY AND AGAIN THURSDAY, BUT ITS REALLY DIFFICULT TO BE TOO PRECISE THIS FAR OUT. BUT SINCE NEITHER SYSTEM LOOKS PARTICULARLY IMPRESSIVE FOR OUR AREA, IM OPTING TO LEAVE THE FORECAST DRY RATHER THAN PAINTING THE ENTIRE PERIOD WITH RAIN CHANCES. EXPECT MANY ADJUSTMENTS TO NEXT WEEKS FORECAST AS IT GETS CLOSER. IN ANY CASE, THE COOL, CLOUDY, BREEZY TREND WILL CONTINUE. && .LOX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY (SEE LAXWSWLOX). && WOFFORD
Hazardous weather outlook, Oct 31, 6:00 AM PST, 13 hours 6 minutes before
CAZ034>041-044>047-051>054-059-087-088-010200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PST FRI OCT 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAYS ONE THROUGH TWO... TODAY AND SATURDAY A WINTER LIKE STORM WILL MOVE INTO SOUTHWESTERN CALIFORNIA TODAY BRINGING SHOWERS AND POSSIBLE THUNDERSTORMS TO THE REGION AND SNOW TO THE HIGHER ELEVATIONS. SNOW LEVELS ARE EXPECTED TO FALL TO BETWEEN 5000 AND 6000 FEET LATER TODAY. THERE SHOULD BE SUFFICIENT MOISTURE AND COLD AIR TO PRODUCE 3 TO 6 INCHES OF SNOW IN THE MOUNTAINS. GUSTY SOUTHWEST WINDS OF 20 TO 35 MPH WILL COMBINE WITH THE COLD AIR TO DROP WIND CHILL TEMPERATURES TO BETWEEN 0 AND 10 DEGREES ABOVE AT HIGHER EXPOSED LOCATIONS. ALONG WITH THE COLD TEMPERATURES AND GUSTY SOUTHWEST WINDS...DENSE FOG AND BLOWING SNOW WILL MAKE TRAVEL CONDITIONS IN THE MOUNTAINS INCREASINGLY HAZARDOUS LATER TODAY AND OVERNIGHT. THEREFORE...A WINTER WEATHER ADVISORY MAY BE REQUIRED LATER TODAY. AT LOWER ELEVATIONS...HEAVIER SHOWERS AND THUNDERSTORMS COULD PRODUCE HOURLY RAINFALL RATES OF 0.10 TO 0.20 INCHES. THE US FOREST SERVICE ADVISES THAT AS LITTLE AS 0.10 INCHES IN AN HOUR COULD PRODUCE MUD AND DEBRIS FLOWS DOWNSTREAM OF RECENTLY BURNED AREAS. IF THESE CONDITIONS DEVELOP...APPROPRIATE ADVISORIES WILL BE ISSUED. HOWEVER...TOTAL RAINFALL ACCUMULATIONS ARE EXPECTED TO BE ON THE LIGHT SIDE...LESS THAN AN INCH...WITH MOST AREAS SEEING LESS THAN A HALF AN INCH. DUE TO THE SOUTHERLY WINDS...HOWEVER... SOME SOUTH FACING SLOPES COULD SEE LOCAL RAINFALL AMOUNTS OF AN INCH OR MORE. .DAYS THREE THROUGH SEVEN... SUNDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DANIELSON
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 5:15 PM PST | Flash Flood Warning | LOX | Ventura | 2 hr |
Nearby
Flash Flood Warnings in California, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.